Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS Las Vegas, NV

July 29, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2005, 9:26 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 9:26 PM MST (04:26 UTC)
Expired
Jul 29, 2005, 11:30 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 92 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 300431
FFWVEF
AZC015-300630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
926 PM PDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 1130 PM PDT(1130 PM MST)

* AT 920 PM PDT(920 PM MST)...NATIONAL WEATHER SERVICE DOPPLER       
  RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM IN SOUTHWEST    
  MOHAVE COUNTY. FLOODING CAN BE ANTICIPATED ALONG THE WEST SIDE OF  
  THE BLACK MOUNTAINS...INCLUDING ALONG SOUTH OATMAN ROAD...OLD      
  HIGHWAY 66 AND BOUNDARY CONE ROAD. RAINFALL ESTIMATES ARE IN       
  EXCESS OF 2 INCHES IN THE PAST HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3505 11458 3477 11457 3479 11426 3510 11429

$$
SC
2 follow-up statements
000
WGUS75 KVEF 300527
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1025 PM PDT FRI JUL 29 2005

AZC015-300630-
MOHAVE AZ-
1025 PM PDT FRI JUL 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM PDT(1130 PM MST) FOR
SOUTHWESTERN MOHAVE COUNTY...

AT 1020 PM PDT(1020 PM MST)...NATIONAL WEATHER SERVICE RADAR 
INDICATED RAINFALL ACROSS SOUTHWEST MOHAVE IN EXCESS OF TWO INCHES 
FROM OATMAN SOUTH TO FORT MOJAVE. A MOHAVE COUNTY ALERT GAGE JUST TO 
THE EAST OF OATMAN IN THE BLACK MOUNTAINS REPORTED 2.64 INCHES OF 
RAINFALL SINCE 9 PM. ADDITIONALLY...A TRAINED WEATHER SPOTTER 
REPORTED 1.5 INCHES OF RAINFALL IN 30 MINUTES IN OATMAN.

THUNDERSTORMS CONTINUE TO PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
OATMAN....AS WELL AS SOUTH OATMAN ROAD...OLD HIGHWAY 66...AND 
BOUNDARY CONE ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3505 11458 3477 11457 3479 11426 3510 11429

$$
SC
000
WGUS75 KVEF 300635
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1134 PM PDT FRI JUL 29 2005

AZC015-300637-
MOHAVE AZ-
1134 PM PDT FRI JUL 29 2005

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY EXPIRED AT 
1130 PM MST...

THUNDERSTORMS HAD DISSIPATED BY 11 PM ACROSS THE AREA FROM MOHAVE 
VALLEY TO OATMAN AND NO ADDITIONAL HEAVY RAINFALL IS EXPECTED. 
RUNOFF FROM THE EARLIER STORMS SHOULD BEGIN TO RECEDE AND THE THREAT 
OF SIGNIFICANT FLOODING HAS DIMINISHED.

WHILE FLOODING LIKELY OCCURRED IN THE REMOTE AREA BETWEEN MOHAVE 
VALLEY AND OATMAN THERE WERE NO DIRECT REPORTS OF SIGNIFICANT 
PROBLEMS. HOWEVER...A MOHAVE COUNTY ALERT GAGE JUST TO THE EAST OF 
OATMAN IN THE BLACK MOUNTAINS REPORTED 2.64 INCHES OF RAINFALL 
BETWEEN 9 PM AND 1030 PM AND A TRAINED WEATHER SPOTTER REPORTED 1.5 
INCHES OF RAINFALL IN 30 MINUTES IN OATMAN. MOTORISTS TRAVELING OLD 
ROUTE 66 BETWEEN MOHAVE VALLEY AND KINGMAN AND ALSO STATE ROUTE 95 
BETWEEN MOHAVE VALLEY AND BULLHEAD CITY SHOULD BE ALERT TO THE 
POSSIBILITY OF WATER OVER THE ROAD. DO NOT CROSS AREAS WHERE WATER 
COVERS THE ROAD.

LAT...LON 3505 11458 3477 11457 3479 11426 3510 11429

$$

JGA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:30 PM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 29, 3:30 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT FRI JUL 29 2005

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL REMAIN NEAR THE FOUR
CORNERS THROUGH THE WEEKEND. SOUTH TO SOUTHEAST FLOW AROUND THE HIGH
WILL KEEP A DECENT AMOUNT OF MONSOONAL MOISTURE OVER THE REGION INTO
EARLY NEXT WEEK. THIS WILL ALLOW THUNDERSTORMS TO DEVELOP EACH
AFTERNOON...AND KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL.
&&

.SHORT TERM...WIDESPREAD CONVECTION HAS DEVELOPED OVER THE EASTERN
HALF OF THE CWA AS DAYTIME HEATING WORKS ON A MOIST AND UNSTABLE
ATMOSPHERE. SURFACE ANALYSIS THIS MORNING INDICATED A LOW LEVEL
MOISTURE AXIS EXTENDING UP THROUGH ARIZONA AND NEVADA...AND THIS IS
LARGELY WHERE THUNDERSTORMS HAVE DEVELOPED SO FAR TODAY. MAIN THREAT
FROM THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT WILL BE HEAVY
RAIN...ESP OVER NORTHWEST ARIZONA AND SOUTHERN NEVADA. FLASH FLOOD
WATCH REMAINS IN EFFECT FOR THIS AREA UNTIL 10 PM PDT. MID LEVEL
RIDGE TO REMAIN ANCHORED NEAR THE FOUR CORNERS THROUGH THE WEEKEND.
THIS SHOULD KEEP THE AREA UNDER A FAIRLY ACTIVE MONSOONAL PATTERN
THROUGH THE WEEKEND AS AMPLE LOW/MID-LEVEL MOISTURE CONTINUES TO
WORK IN FROM THE SOUTH TO SOUTHEAST.

.LONG TERM...MID LEVEL HIGH MAY SHIFT SLIGHTLY TO THE EAST DURING
THE EARLY PART OF THE WEEK AS A WEAK TROUGH MOVES TOWARDS THE WEST
COAST AND INTO THE PACNW. HIGH IS THEN EXPECTED TO SHIFT BACK
TOWARDS THE WEST...WHICH WILL SHOULD SUPPRESS MOISTURE PLUME FROM
NORTHERN MEXICO AND BRING A LITTLE MORE ATMOSPHERIC STABILITY TO THE
REGION. ONLY LARGE SCALE FEATURE TO WATCH...LAST FEW RUNS OF NAM
HAVE SHOWN THE DEVELOPMENT OF AN UPPER TROUGH SUNDAY NIGHT AND
MONDAY OVER EASTERN CALIFORNIA AND NEVADA. GFS MAY ALSO BE HINTING
AT THIS FEATURE WITH THE 18Z RUN. FOR NOW WILL JUST KEEP SCATTERED
THUNDERSTORMS IN THE FORECAST FOR THE BEGINNING OF THE WEEK WITH
AMPLE MOISTURE CONTINUING TO WORK ITS WAY UP AROUND THE HIGH...THEN
TAPER TO SCATTERED ACTIVITY FOR THE MIDDLE PART OF THE WEEK AS THE
HIGH MOVES MORE OVERHEAD.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AFFECT ALL
TRAFFIC CORRIDORS AND THE LAS VEGAS VALLEY. ERRATIC AND GUSTY
WINDS...AND BRIEF HEAVY RAIN MAY ACCOMPANY THESE STORMS. A SIMILAR
SITUATION IS EXPECTED TO DEVELOP AGAIN TOMORROW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH NVZ016>022 UNTIL 10 PM.
.AZ...FLASH FLOOD WATCH AZZ001>003-036 UNTIL 10 PM.
.CA...FLASH FLOOD WATCH CAZ029 UNTIL 10 PM.
&&

DAVIS
Hazardous weather outlook, Jul 29, 11:26 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1126 AM PDT FRI JUL 29 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-301400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1126 AM PDT FRI JUL 29 2005

.TODAY...FRIDAY.

A FLASH FLOOD WATCH IS IN EFFECT FOR CLARK COUNTY NV AND MOHAVE
COUNTY AZ UNTIL 10 PM TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED
OVER THE AREA THIS AFTERNOON AND EVENING. IN ADDITION TO GUSTY WINDS
AND HAIL...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN ON THE ORDER OF ONE TO TWO INCHES IN LESS THAN AN
HOUR...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MOIST UNSTABLE AIRMASS WILL CONTINUE TO SUPPORT SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ACROSS THE FORECAST AREA. THIS WILL RESULT
IN A RISK OF SEVERE WEATHER SATURDAY AND SUNDAY IN THE FORM OF HEAVY
RAIN AND STRONG THUNDERSTORM-INDUCED WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

RUNK

In the hours before

Local storm report, Jul 29, 7:54 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
754 PM PDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     ECHO BAY                36.32N 114.41W
07/29/2005  62 MPH           CLARK              NV   OTHER FEDERAL

&&

BFUIS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:15 PM MSTSevere Thunderstorm WarningVEFMohave45 min
Jul 29, 6:18 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 29, 7:23 PM MSTSevere Thunderstorm WarningVEFMohave58 min
Jul 29, 8:55 PM MSTSevere Thunderstorm WarningVEFMohave50 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.